Hail, Bennett
- When
- August 7, 5:35 PM MST to 5:40 PM MST
- Where
- Bennett County, 8.52 mi NNE of Martin Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.273, -101.627
A supercell thunderstorm developed across southern Jackson County and tracked southeastward through eastern Bennett County and eventually into Nebraska. The storm produced large hail and strong wind gusts across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed across southern Jackson County and tracked southeastward through eastern Bennett County and eventually into Nebraska. The storm produced large hail and strong wind gusts across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 4:28 PM MST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 528 PM MDT THU AUG 7 2014 .SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT ISSUED AT 230 PM MDT THU AUG 7 2014 UPPER LEVEL ANALYSIS HAS WEAK RIDGE ACROSS THE SOUTH CENTRAL PLAINS WITH CLOSED LOW SPINNING ACROSS NORTHERN UTAH. SKIES ARE PARTLY CLOUDY WITH A FEW SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE BLACK HILLS. AT THE SURFACE...WEAK TROF REMAINS ACROSS THE AREA...WITH WEAK EASTERLY UPSLOPE FLOW ACROSS THE SOUTH DAKOTA PLAINS. TEMPERATURES ARE IN THE 70S TO LOWER 80S. UNSETTLED WEATHER WILL CONTINUE AS WEAK UPPER LEVEL ENERGY PASSES THROUGH THE REGION WITH ABUNDANT MOISTURE IN PLACE OVER THE AREA. THE THREAT FOR ANY STRONG TO SEVERE STORMS SHOULD BE MINIMAL...WITH LOCALLY HEAVY RAINFALL THE MAIN CONCERN. TONIGHT...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...WITH BEST CHANCES FROM THE BLACK HILLS THROUGH SOUTHERN SOUTH DAKOTA. LOW TEMPERATURES WILL FALL INTO THE 50S TO LOWER 60S. FRIDAY...ACTIVE SOUTHWEST FLOW ALOFT WILL CONTINUE WITH A DECENT SHORTWAVE PROGGED TO CROSS THE AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN...MAINLY DURING THE AFTERNOON HOURS. HIGH TEMPERATURES WILL BE IN THE MID 70S TO MID 80S. FRIDAY NIGHT...UPPER SHORTWAVE SHIFTS EAST WITH SHOWERS AND THUNDERSTORMS DIMINISHING THROUGH THE NIGHT. LOW TEMPERATURES WILL FALL INTO THE MID 50S TO MID 60S. && .LONG TERM...SATURDAY THROUGH THURSDAY ISSUED AT 230 PM MDT THU AUG 7 2014 A FAIRLY SUBSTANTIAL UPPER TROF WILL WORK THROUGH SRN CANADA/NRN PLAINS IN THE SAT/SUN TIME FRAME AND BRING A GOOD CHANCE FOR TSTMS TO THE REGION. UPPER RIDGE THEN REBUILDS THROUGH THE NRN ROCKIES WITH WEEK DISTURBANCES EMBEDDED IN THE NW FLOW ALOFT ACROSS THE NRN PLAINS BRINGING SMALL CHANCES FOR TSTMS EARLY NEXT WEEK. UPPER RIDGE BEGINS TO BREAK DOWN MID WEEK WITH A SLIGHT INCREASE IN THE CHANCE FOR TSTMS. TEMPS NEAR TO SLIGHTLY BELOW AVERAGE OVER THE WEEKEND INTO EARLY NEXT WEEK WILL THEN WARM THROUGH MID WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 527 PM MDT THU AUG 7 2014 AREAS OF MVFR CIGS ACROSS PORTIONS OF NWRN SD THROUGH SCNTRL SD MAY REDEVELOP IN THE AREAS WITH AN EASTERLY UPSLOPE FLOW AGAIN LATE TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTN/EVE WITH LCL IFR CONDITIONS IN THE STRONGER THUNDERSTORMS...WITH THE BEST CHANCE FOR STORMS ACROSS THE BLKHLS INTO SWRN SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM...JOHNSON AVIATION...CARPENTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 319 AM MDT THU AUG 7 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 319 AM MDT (419 AM CDT) THU AUG 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL AFFECT THE WESTERN SOUTH DAKOTA PLAINS AND THE FOOTHILLS OF THE BLACK HILLS THIS MORNING. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY. A FEW STORMS COULD HAVE HEAVY RAINFALL. HOWEVER SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE ARE DAILY CHANCES FOR THUNDERSTORMS ACROSS THE AREA FRIDAY THROUGH WEDNESDAY. A FEW STORMS FRIDAY COULD HAVE HEAVY RAINFALL. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 153 PM MDT THU AUG 7 2014 SDZ026-028-074-072045- CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-RAPID CITY SD- 153 PM MDT THU AUG 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN CUSTER AND CENTRAL PENNINGTON COUNTIES UNTIL 245 PM MDT... AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAYWARD...OR 12 MILES EAST OF HILL CITY... MOVING SOUTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HAYWARD... && LAT...LON 4391 10316 4382 10328 4391 10341 4396 10328 TIME...MOT...LOC 1953Z 307DEG 6KT 4389 10332 BARBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 615 PM MDT THU AUG 7 2014 SDZ043-044-080100- BENNETT SD-JACKSON SD- 615 PM MDT THU AUG 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENNETT AND SOUTHERN JACKSON COUNTIES UNTIL 700 PM MDT... AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HISLE...OR 12 MILES NORTHEAST OF MARTIN...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL BENNETT COUNTY. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4328 10134 4316 10148 4332 10177 4344 10164 TIME...MOT...LOC 0015Z 304DEG 13KT 4332 10159 CARPENTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
628 PM MDT THU AUG 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 11 SW KADOKA 43.73N 101.68W
08/07/2014 E1.00 INCH JACKSON SD PUBLIC
&&
POJORLIEThe Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Strong winds broke six inch diameter branches off trees.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532068, 532069, 532070, 532071.